• Previous Article
    Multiple-stage multiple-machine capacitated lot-sizing and scheduling with sequence-dependent setup: A case study in the wheel industry
  • JIMO Home
  • This Issue
  • Next Article
    Markowitz's mean-variance optimization with investment and constrained reinsurance
January  2017, 13(1): 399-411. doi: 10.3934/jimo.2016023

Optimal stopping problems with restricted stopping times

1. 

Department of Statistics and Actuarial Science, East China Normal University, Shanghai, China

2. 

Department of Mathematics, Zhejiang Normal University, China

3. 

Department of Applied Finance and Actuarial Studies, Macquarie University, Sydney, Australia

* Corresponding author: Prof. Xianyi Wu, E-mail: xywu@stat.ecnu.edu.cn

Received  May 2015 Published  March 2016

Fund Project: This research was partially supported by the Natural Science Foundation of China under Grant No. 71371074, 111 Project Grant No. B14019 and the Australian Research Council Discovery Project Grant No. DP1094153.

This paper provides a general ground for the problems of optimal stopping times over the families of partially available (or restricted) stopping times. It subsumes the classical framework in continuous-time, discrete-time, as well as semi-Markov settings as special cases. We model the problem by a restricted pool of stopping times meeting certain natural conditions and present its solution by means of Snell's envelope technique that extends the classical results. We further extend this type of problems to the stochastic processes indexed by partially ordered set.

Citation: Wenqing Bao, Xianyi Wu, Xian Zhou. Optimal stopping problems with restricted stopping times. Journal of Industrial & Management Optimization, 2017, 13 (1) : 399-411. doi: 10.3934/jimo.2016023
References:
[1]

J. A. Bather and H. Chernoff, Sequential decisions in the control of a spaceship, Proceeding of Fifth Berkeley Symposium on Mathematical Statistics and Probability, 3 (1966), 181-207.   Google Scholar

[2]

A. Bensoussan, On the theory of option pricing, Acta Applicandae Mathematicae, 2 (1984), 139-158.   Google Scholar

[3]

J.-M. Bismut and B. Skalli, Temps d'arr$\hat{e}$t th$\hat{e}$orie g$\hat{e}$n$\hat{e}$rale de processus et processus de Markov, Z. Wasrscheinlichkeitstheorie Verw. Gebiete, 39 (1977), 301-313.  doi: 10.1007/BF01877497.  Google Scholar

[4]

M. J. Brennan and E. S. Schwartz, Evaluating natural rescource investments, Journal of Business, 58 (1985), 135-157.   Google Scholar

[5]

M. Broadie and P. Glasserman, Pricing American-style securities using simulation, Journal of Economic Dynamics and Control, 21 (1997), 1323-1352.  doi: 10.1016/S0165-1889(97)00029-8.  Google Scholar

[6]

X. CaiX. Wu and X. Zhou, Dynamically optimal policies for stochastic scheduling subject 84 to breakdown-repeat breakdowns, IEEE Transactions on Automation Science and Engineering, 85 (2005), 158-172.   Google Scholar

[7]

X. CaiX. Wu and X. Zhou, Stochastic scheduling subject to preemptive-repeat breakdowns with incomplete information, Operations Research, 57 (2009), 1236-1249.  doi: 10.1287/opre.1080.0660.  Google Scholar

[8]

Y. S. Chow, H. Robbins and D. Siegmund, Great Expectations, The Theory of Optimal Stopping Houghton Mifflin, Boston, 1971.  Google Scholar

[9]

P. Dupuis and H. Wang, Optimal stopping with random intervention times, Advances in Applied Probability, 34 (2002), 141-157.  doi: 10.1239/aap/1019160954.  Google Scholar

[10]

E. B. Dynkin, Optimal choice of a stopping time for a Markov process, Dokl. Akad. Nauk USSR, 150 (1963), 238-240.   Google Scholar

[11]

A. G. Fakeev, Optimal stopping of a Markov process, Theory of Probability and Its Applications, 15 (1970), 324-331.  doi: 10.1137/1116076.  Google Scholar

[12]

A. G. Fakeev, Optimal stopping rules for processes with continuous parameter, Theory of Probability and Its Applications, 16 (1971), 694-696.  doi: 10.1137/1115039.  Google Scholar

[13]

A. G. Fakeev, On optimal stopping rules for stochastic processes with continuous parameter, Theory of Probability and Its Applications, 18 (1973), 304-311.  doi: 10.1137/1115039.  Google Scholar

[14]

J. Gittins, K. Glazebrook and R. Weber, Multi-Armed Bandit Allocation Indices, 2nd edition, John Wiley & Sons, Ltd., 2011. Google Scholar

[15]

H. Kaspi and A. Mandelbaum, Multi-armed bandits in discrete and continuous time, Annals of Applied Probability, 8 (1998), 1270-1290.  doi: 10.1214/aoap/1028903380.  Google Scholar

[16]

I. Karatzas and S. E. Shreve, Methods of Mathematical Finance, Springer-Verlag, New York, 1998. doi: 10.1007/b98840.  Google Scholar

[17]

N. E. Karoui, Les aspects probabilities du contrôle stochastique, Lecture Notes in Mathematics, 876, Springer-Verlag, Berlin, 1981, 73-238. Google Scholar

[18]

N. E. Karoui and I. Karatzas, Dynamic allocation problems in continuous time, Annals of Applied Probability, 4 (1994), 255-286.  doi: 10.1214/aoap/1177005062.  Google Scholar

[19]

U. Krengel and L. Sucheston, Stopping rules and tactics for processes indexed by a directed set, Journal of Multivariate Analysis, 11 (1981), 199-229.  doi: 10.1016/0047-259X(81)90109-3.  Google Scholar

[20]

G. F. Lawler and R. J. Vanderbei, Markov strategies for optimal control problems indexed by a partially ordered set, The Annals of Probability, 11 (1983), 642-647.  doi: 10.1214/aop/1176993508.  Google Scholar

[21]

A. Mandelbaum and R. J. Vanderbei, Optimal stopping and supermartingales over partially ordered sets, Probability Theory and Related Fields, 57 (1981), 253-264.  doi: 10.1007/BF00535493.  Google Scholar

[22]

M. P. McKean, A free boundary problem for the heat equation arising from a problem in Mathematical Economics, Industrial Management Review, 6 (1965), 32-39.   Google Scholar

[23]

J. F. Mertens, Processus stochastiques g$\acute{e} $n$\acute{e}$raux et surmartingales, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 22 (1972), 45-48.  doi: 10.1007/BF00538905.  Google Scholar

[24]

J. Neveu, Discrete-Parameter Martingales, English translation, North-Holland, Amsterdam and American Elsevier, New York, 1975.  Google Scholar

[25]

D. Nualart, Randomized stopping points and optimal stopping on the plane, The Annals of Probability, 20 (1992), 883-900.  doi: 10.1214/aop/1176989810.  Google Scholar

[26]

B. Oksendal and A. Sulem, Optimal consumption and portfolio with both fixed and proportional transaction costs, SIAM Journal on Control and Optimization, 40 (2002), 1765-1790.  doi: 10.1137/S0363012900376013.  Google Scholar

[27]

G. Peskir and A. N. Shiryaev, Optimal Stopping and Free-Boundary Problems, Lectures in Mathematics, ETH Zürich, Birkhäuser, 2006.  Google Scholar

[28]

H. Pham and P. Tankov, A coupled system of integrodifferential equations arising in liquidity risk model, Applied Mathematics and Optimization, 59 (2009), 147-173.  doi: 10.1007/s00245-008-9046-9.  Google Scholar

[29]

C. Rogers and O. Zane, A simple model of liquidity effects, in Advances in Finance and Stochastics, Essays in Honour of Dieter Sondermann (eds. K. Sandmann and P. Schoenbucher), Springer, Berlin, 2002, 161-176.  Google Scholar

[30]

A. N. Shiryaev, Statistical Sequential Analysis, (in Russian) Nauka, Moscow, 1976.  Google Scholar

[31]

A. N. Shiryaev, Optimal Stopping Rules, Springer-Verlag, New York, 1978.  Google Scholar

[32]

I. L. Snell, Applications of martingale system theory, Transactions of the American Mathematical Society, 73 (1953), 293-312.   Google Scholar

[33]

M. E. Thompson, Continuous parameter optimal stopping problems, Z. Wahrsheinlichkeitstheorie und Verw. Gebiete, 19 (1971), 302-318.  doi: 10.1007/BF00535835.  Google Scholar

[34]

A. Wald, Sequential Analysis, Wiley, New York, 1947.  Google Scholar

[35]

J. B. Walsh, Optional increasing paths, in Processus Aléatoire a Deux Indices, Lecture Notes in Mathematics, 863, Springer, Berlin, 1981, 172-201.  Google Scholar

show all references

References:
[1]

J. A. Bather and H. Chernoff, Sequential decisions in the control of a spaceship, Proceeding of Fifth Berkeley Symposium on Mathematical Statistics and Probability, 3 (1966), 181-207.   Google Scholar

[2]

A. Bensoussan, On the theory of option pricing, Acta Applicandae Mathematicae, 2 (1984), 139-158.   Google Scholar

[3]

J.-M. Bismut and B. Skalli, Temps d'arr$\hat{e}$t th$\hat{e}$orie g$\hat{e}$n$\hat{e}$rale de processus et processus de Markov, Z. Wasrscheinlichkeitstheorie Verw. Gebiete, 39 (1977), 301-313.  doi: 10.1007/BF01877497.  Google Scholar

[4]

M. J. Brennan and E. S. Schwartz, Evaluating natural rescource investments, Journal of Business, 58 (1985), 135-157.   Google Scholar

[5]

M. Broadie and P. Glasserman, Pricing American-style securities using simulation, Journal of Economic Dynamics and Control, 21 (1997), 1323-1352.  doi: 10.1016/S0165-1889(97)00029-8.  Google Scholar

[6]

X. CaiX. Wu and X. Zhou, Dynamically optimal policies for stochastic scheduling subject 84 to breakdown-repeat breakdowns, IEEE Transactions on Automation Science and Engineering, 85 (2005), 158-172.   Google Scholar

[7]

X. CaiX. Wu and X. Zhou, Stochastic scheduling subject to preemptive-repeat breakdowns with incomplete information, Operations Research, 57 (2009), 1236-1249.  doi: 10.1287/opre.1080.0660.  Google Scholar

[8]

Y. S. Chow, H. Robbins and D. Siegmund, Great Expectations, The Theory of Optimal Stopping Houghton Mifflin, Boston, 1971.  Google Scholar

[9]

P. Dupuis and H. Wang, Optimal stopping with random intervention times, Advances in Applied Probability, 34 (2002), 141-157.  doi: 10.1239/aap/1019160954.  Google Scholar

[10]

E. B. Dynkin, Optimal choice of a stopping time for a Markov process, Dokl. Akad. Nauk USSR, 150 (1963), 238-240.   Google Scholar

[11]

A. G. Fakeev, Optimal stopping of a Markov process, Theory of Probability and Its Applications, 15 (1970), 324-331.  doi: 10.1137/1116076.  Google Scholar

[12]

A. G. Fakeev, Optimal stopping rules for processes with continuous parameter, Theory of Probability and Its Applications, 16 (1971), 694-696.  doi: 10.1137/1115039.  Google Scholar

[13]

A. G. Fakeev, On optimal stopping rules for stochastic processes with continuous parameter, Theory of Probability and Its Applications, 18 (1973), 304-311.  doi: 10.1137/1115039.  Google Scholar

[14]

J. Gittins, K. Glazebrook and R. Weber, Multi-Armed Bandit Allocation Indices, 2nd edition, John Wiley & Sons, Ltd., 2011. Google Scholar

[15]

H. Kaspi and A. Mandelbaum, Multi-armed bandits in discrete and continuous time, Annals of Applied Probability, 8 (1998), 1270-1290.  doi: 10.1214/aoap/1028903380.  Google Scholar

[16]

I. Karatzas and S. E. Shreve, Methods of Mathematical Finance, Springer-Verlag, New York, 1998. doi: 10.1007/b98840.  Google Scholar

[17]

N. E. Karoui, Les aspects probabilities du contrôle stochastique, Lecture Notes in Mathematics, 876, Springer-Verlag, Berlin, 1981, 73-238. Google Scholar

[18]

N. E. Karoui and I. Karatzas, Dynamic allocation problems in continuous time, Annals of Applied Probability, 4 (1994), 255-286.  doi: 10.1214/aoap/1177005062.  Google Scholar

[19]

U. Krengel and L. Sucheston, Stopping rules and tactics for processes indexed by a directed set, Journal of Multivariate Analysis, 11 (1981), 199-229.  doi: 10.1016/0047-259X(81)90109-3.  Google Scholar

[20]

G. F. Lawler and R. J. Vanderbei, Markov strategies for optimal control problems indexed by a partially ordered set, The Annals of Probability, 11 (1983), 642-647.  doi: 10.1214/aop/1176993508.  Google Scholar

[21]

A. Mandelbaum and R. J. Vanderbei, Optimal stopping and supermartingales over partially ordered sets, Probability Theory and Related Fields, 57 (1981), 253-264.  doi: 10.1007/BF00535493.  Google Scholar

[22]

M. P. McKean, A free boundary problem for the heat equation arising from a problem in Mathematical Economics, Industrial Management Review, 6 (1965), 32-39.   Google Scholar

[23]

J. F. Mertens, Processus stochastiques g$\acute{e} $n$\acute{e}$raux et surmartingales, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 22 (1972), 45-48.  doi: 10.1007/BF00538905.  Google Scholar

[24]

J. Neveu, Discrete-Parameter Martingales, English translation, North-Holland, Amsterdam and American Elsevier, New York, 1975.  Google Scholar

[25]

D. Nualart, Randomized stopping points and optimal stopping on the plane, The Annals of Probability, 20 (1992), 883-900.  doi: 10.1214/aop/1176989810.  Google Scholar

[26]

B. Oksendal and A. Sulem, Optimal consumption and portfolio with both fixed and proportional transaction costs, SIAM Journal on Control and Optimization, 40 (2002), 1765-1790.  doi: 10.1137/S0363012900376013.  Google Scholar

[27]

G. Peskir and A. N. Shiryaev, Optimal Stopping and Free-Boundary Problems, Lectures in Mathematics, ETH Zürich, Birkhäuser, 2006.  Google Scholar

[28]

H. Pham and P. Tankov, A coupled system of integrodifferential equations arising in liquidity risk model, Applied Mathematics and Optimization, 59 (2009), 147-173.  doi: 10.1007/s00245-008-9046-9.  Google Scholar

[29]

C. Rogers and O. Zane, A simple model of liquidity effects, in Advances in Finance and Stochastics, Essays in Honour of Dieter Sondermann (eds. K. Sandmann and P. Schoenbucher), Springer, Berlin, 2002, 161-176.  Google Scholar

[30]

A. N. Shiryaev, Statistical Sequential Analysis, (in Russian) Nauka, Moscow, 1976.  Google Scholar

[31]

A. N. Shiryaev, Optimal Stopping Rules, Springer-Verlag, New York, 1978.  Google Scholar

[32]

I. L. Snell, Applications of martingale system theory, Transactions of the American Mathematical Society, 73 (1953), 293-312.   Google Scholar

[33]

M. E. Thompson, Continuous parameter optimal stopping problems, Z. Wahrsheinlichkeitstheorie und Verw. Gebiete, 19 (1971), 302-318.  doi: 10.1007/BF00535835.  Google Scholar

[34]

A. Wald, Sequential Analysis, Wiley, New York, 1947.  Google Scholar

[35]

J. B. Walsh, Optional increasing paths, in Processus Aléatoire a Deux Indices, Lecture Notes in Mathematics, 863, Springer, Berlin, 1981, 172-201.  Google Scholar

[1]

Karl-Peter Hadeler, Frithjof Lutscher. Quiescent phases with distributed exit times. Discrete & Continuous Dynamical Systems - B, 2012, 17 (3) : 849-869. doi: 10.3934/dcdsb.2012.17.849

[2]

Paula A. González-Parra, Sunmi Lee, Leticia Velázquez, Carlos Castillo-Chavez. A note on the use of optimal control on a discrete time model of influenza dynamics. Mathematical Biosciences & Engineering, 2011, 8 (1) : 183-197. doi: 10.3934/mbe.2011.8.183

[3]

Hildeberto E. Cabral, Zhihong Xia. Subharmonic solutions in the restricted three-body problem. Discrete & Continuous Dynamical Systems - A, 1995, 1 (4) : 463-474. doi: 10.3934/dcds.1995.1.463

[4]

Guido De Philippis, Antonio De Rosa, Jonas Hirsch. The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals. Discrete & Continuous Dynamical Systems - A, 2019, 39 (12) : 7031-7056. doi: 10.3934/dcds.2019243

[5]

Z. Reichstein and B. Youssin. Parusinski's "Key Lemma" via algebraic geometry. Electronic Research Announcements, 1999, 5: 136-145.

[6]

Y. Latushkin, B. Layton. The optimal gap condition for invariant manifolds. Discrete & Continuous Dynamical Systems - A, 1999, 5 (2) : 233-268. doi: 10.3934/dcds.1999.5.233

[7]

Ronald E. Mickens. Positivity preserving discrete model for the coupled ODE's modeling glycolysis. Conference Publications, 2003, 2003 (Special) : 623-629. doi: 10.3934/proc.2003.2003.623

[8]

Bernold Fiedler, Carlos Rocha, Matthias Wolfrum. Sturm global attractors for $S^1$-equivariant parabolic equations. Networks & Heterogeneous Media, 2012, 7 (4) : 617-659. doi: 10.3934/nhm.2012.7.617

[9]

Martin Bohner, Sabrina Streipert. Optimal harvesting policy for the Beverton--Holt model. Mathematical Biosciences & Engineering, 2016, 13 (4) : 673-695. doi: 10.3934/mbe.2016014

[10]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[11]

Xingchun Wang, Yongjin Wang. Variance-optimal hedging for target volatility options. Journal of Industrial & Management Optimization, 2014, 10 (1) : 207-218. doi: 10.3934/jimo.2014.10.207

[12]

Cécile Carrère, Grégoire Nadin. Influence of mutations in phenotypically-structured populations in time periodic environment. Discrete & Continuous Dynamical Systems - B, 2020, 25 (9) : 3609-3630. doi: 10.3934/dcdsb.2020075

[13]

Guillermo Reyes, Juan-Luis Vázquez. Long time behavior for the inhomogeneous PME in a medium with slowly decaying density. Communications on Pure & Applied Analysis, 2009, 8 (2) : 493-508. doi: 10.3934/cpaa.2009.8.493

[14]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[15]

Kin Ming Hui, Soojung Kim. Asymptotic large time behavior of singular solutions of the fast diffusion equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5943-5977. doi: 10.3934/dcds.2017258

[16]

Hakan Özadam, Ferruh Özbudak. A note on negacyclic and cyclic codes of length $p^s$ over a finite field of characteristic $p$. Advances in Mathematics of Communications, 2009, 3 (3) : 265-271. doi: 10.3934/amc.2009.3.265

[17]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[18]

Luke Finlay, Vladimir Gaitsgory, Ivan Lebedev. Linear programming solutions of periodic optimization problems: approximation of the optimal control. Journal of Industrial & Management Optimization, 2007, 3 (2) : 399-413. doi: 10.3934/jimo.2007.3.399

[19]

Andrea Cianchi, Adele Ferone. Improving sharp Sobolev type inequalities by optimal remainder gradient norms. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1363-1386. doi: 10.3934/cpaa.2012.11.1363

[20]

Tomáš Roubíček. An energy-conserving time-discretisation scheme for poroelastic media with phase-field fracture emitting waves and heat. Discrete & Continuous Dynamical Systems - S, 2017, 10 (4) : 867-893. doi: 10.3934/dcdss.2017044

2019 Impact Factor: 1.366

Metrics

  • PDF downloads (214)
  • HTML views (354)
  • Cited by (1)

Other articles
by authors

[Back to Top]